Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2024, 9:43 AM CDT for 4 counties in Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2024, 9:43 AM CDT (14:43 UTC)
- Expired
- May 13, 2024, 10:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 77 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:47 AM CDT | HAIL 3 | 6 Nne Batesville, TX | Picture of 3 large hailstones, two of which appeared to be larger than baseballs. Delayed share from Emergency Manager. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 8:52 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4001 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.3
The text
As transmitted.
720
WUUS54 KEWX 131443
SVREWX
TXC163-325-463-507-131545-
/O.NEW.KEWX.SV.W.0113.240513T1443Z-240513T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
943 AM CDT Mon May 13 2024
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Medina County in south central Texas...
Southeastern Uvalde County in south central Texas...
Northeastern Zavala County in south central Texas...
Northwestern Frio County in south central Texas...
* Until 1045 AM CDT.
* At 943 AM CDT, a severe thunderstorm was located 7 miles north of
Batesville, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2889 9962 2910 9977 2931 9942 2911 9920
TIME...MOT...LOC 1443Z 237DEG 16KT 2906 9960
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT2 follow-up statements
557
WWUS54 KEWX 131500
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1000 AM CDT Mon May 13 2024
TXC163-325-463-507-131545-
/O.CON.KEWX.SV.W.0113.000000T0000Z-240513T1545Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
1000 AM CDT Mon May 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...
At 959 AM CDT, a severe thunderstorm was located 10 miles northeast
of Batesville, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2889 9962 2910 9977 2931 9942 2911 9920
TIME...MOT...LOC 1459Z 250DEG 17KT 2905 9949
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT799
WWUS54 KEWX 131533
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1033 AM CDT Mon May 13 2024
TXC163-325-463-507-131545-
/O.CON.KEWX.SV.W.0113.000000T0000Z-240513T1545Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
1033 AM CDT Mon May 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...
At 1033 AM CDT, a severe thunderstorm was located 7 miles northeast
of Frio Town, or 17 miles south of Hondo, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Medina, southeastern Uvalde, northeastern Zavala and
northwestern Frio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2899 9943 2911 9952 2921 9932 2911 9920
TIME...MOT...LOC 1533Z 252DEG 22KT 2911 9927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:01 AM CDT, 42 minutes earlier.
Area forecast discussion, May 13, 9:01 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 901 AM CDT Mon May 13 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 235... Issued at 854 AM CDT Mon May 13 2024 Explosive thunderstorm development has commenced across western portions of the CWA a few hours earlier than expected as a mid-level perturbation as arrived out of northern Mexico. The environment will be favorable for continued strong updrafts and the development of new updrafts throughout the day with MUCAPE values at or above 4000 J/kg and effective shear on the order of 50-60 kts. Storms will continue to develop and progress eastward across south-central Texas through the afternoon along a weak front/dryline feature currently across the Edwards Plateau. The main concern is for large to very large hail and a few damaging wind gusts. A local extension of the watch in time is possible this afternoon should storms persist across the area beyond 21z. -Gale && .SHORT TERM... (Today through Tuesday) Issued at 210 AM CDT Mon May 13 2024 ...Severe thunderstorms possible late Monday morning through Monday evening mainly along and east of the I-35 corridor with large to very large hail, and strong damaging winds as the primary hazards... Severe thunderstorms with large to very large hail and damaging winds are looking increasingly likely today as a cold front slides southeastward into South Central Texas. A 500mb shortwave trough with an associated 50-60 kt jet streak over North Central Texas will place our region within the right entrance region. In combination with extreme instability of 2500-4500 J/kg, steep mid-level lapse rates of 7.5-8.5 C/km, and 0-6km bulk shear of 45-55 kts, severe storms are expected to erupt along a cold front as it pushes south and eastward late this morning through the early afternoon. The latest WV imagery shows the shortwave mentioned above over eastern New Mexico as it rounds the base of a trough lifting out over the Cornbelt. The cold front was located over west/southwest Texas and should rapidly push eastward through the overnight hours. The latest SPC Day 1 Forecast places much of the I-35/I-37 Corridor and all of the Coastal Plains within a Level 3 of 5 (Enhanced Risk) for severe storms with large to very large hail driving the upgrade from a Level 2 (Slight Risk). The entire Hill Country, generally along and east of a Kerrville to Uvalde to Carrizo Springs line, is in a Level 2 of 5 Risk for this today as well. CAMs have been all over the place over the last 24 hours, but have started to come in line on a solution, especially from the HRRR: Storms developing over the Southern Edwards Plateau or the Highway 90 Corridor and sliding east-northeast ahead of the front, then southeastward as the front pushes through the region from northwest to southeast in the afternoon hours. Some guidance, like the 00Z RRFS, indicate storms will initially develop ahead of the front, followed by additional storm development along the front as it moves into the area in the afternoon and early evening hours. The best bet would likely be some sort of mix of the two, with perhaps a discrete storm or two tapping into that extreme instability ahead of the boundary late Monday morning or early afternoon, with the potential for additional development further north over the Hill Country and sliding southeast with the cold front by the late afternoon and early evening hours. Storms should push out of the entire CWA by 03Z Tuesday, with quiet weather expected into the day on Tuesday. Temperatures are expected to warm a bit more as cloud cover shouldn't be as hard to break on Tuesday with 500mb shortwave ridging taking hold for the day. Highs will range from the upper 90s over the Rio Grande Plains to the upper 80s over the eastern zones. Sunny skies and drier air with dewpoints ranging from the 50s to mid 60s will make it fell relatively comfortable despite highs warming back to around average for mid-May. && .LONG TERM... (Tuesday night through Sunday) Issued at 210 AM CDT Mon May 13 2024 The mid-week system has slowed down slightly associated with another trough over the west coast that will shift east during the ladder half of the week. Precipitation chances begin Wednesday night and continue through Thursday night. Still some uncertainty in how any potential showers or thunderstorms develop over the area, with likely not all of South Central Texas seeing rain during this time. The better chances for severe weather look to be Thursday with limited instability forecast Wednesday evening. PWATS generally range from about 1.5-2 inches which will bring the concern for heavy rain. There is still some potential the more widespread development of convection will be northeast of the area, especially on Thursday. Some low end precipitation chances are seen Friday as some models are slow to exit the trough out of the area while others bring some weak upper level ridging over the area. If the front stalls, precipitation chances may linger into Saturday. For now, only have 15-20% PoPs on Saturday, but would monitor for changes in the upcoming days. Warmer temperatures are forecast Sunday and early next week with forecast highs in the 90s and low triple digits. && .AVIATION... (12Z TAFS) Issued at 605 AM CDT Mon May 13 2024 Few changes to the ongoing forecast as it remains on track despite some lower confidence in thunderstorm timing. Hi-res models continue to indicate TS developing over SAT and SSF terminals sometime between 16-20Z, so have opted to continue with the TEMPO groups. Confidence has increased a bit at AUS for thunderstorms, so a TEMPO group was used instead of PROB30. IFR ceilings are expected through midday for the I-35 sites before lifting to VFR. We should see the front come through around 18-22Z, with winds remaining less than 15 kts. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 85 66 89 67 / 50 10 0 0 Austin Bergstrom Intl Airport 85 63 89 64 / 50 10 0 0 New Braunfels Muni Airport 87 64 91 65 / 60 10 0 0 Burnet Muni Airport 84 64 87 65 / 20 0 0 0 Del Rio Intl Airport 99 69 100 73 / 10 0 0 0 Georgetown Muni Airport 85 62 87 64 / 30 10 0 0 Hondo Muni Airport 91 64 94 66 / 50 10 0 0 San Marcos Muni Airport 86 62 90 64 / 60 10 0 0 La Grange - Fayette Regional 85 65 87 64 / 50 20 0 0 San Antonio Intl Airport 88 65 92 67 / 60 10 0 0 Stinson Muni Airport 90 67 93 67 / 60 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...27 Aviation...MMM
Hazardous weather outlook, May 13, 3:23 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 323 AM CDT Mon May 13 2024 TXZ171>173-183>194-202>209-217>225-228-140830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 323 AM CDT Mon May 13 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a Level 1-3 of 5 Risk for Severe storms late Monday morning through the evening over all areas east of Val Verde County. Large to very large hail and damaging winds are the main hazards. The greatest threat for storms will be over the I-35 Corridor and Coastal Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 13, 8:11 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
811 AM CDT Mon May 13 2024
TXZ202-203-217-218-131400-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
811 AM CDT Mon May 13 2024
...Strong thunderstorms will impact portions of southeastern Kinney,
northeastern Maverick, southern Uvalde and northwestern Zavala
Counties through 900 AM CDT...
At 810 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Pryor to Paloma. Movement was northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Pryor, Batesville, Uvalde Estates, Dabney, Paloma, and Washer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2919 9953 2916 10025 2885 10047 2892 9965
TIME...MOT...LOC 1310Z 228DEG 17KT 2898 9980 2889 10039
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PLATTSpecial weather statement, May 13, 8:17 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
817 AM CDT Mon May 13 2024
TXZ202-131400-
Kinney TX-
817 AM CDT Mon May 13 2024
...A strong thunderstorm will impact portions of western Kinney
County through 900 AM CDT...
At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laughlin AFB, or 12 miles southeast of Del Rio, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brackettville, Standart, Amanda, and Fort Clark Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2925 10079 2924 10076 2925 10076 2926 10075
2929 10074 2930 10075 2934 10071 2953 10058
2933 10038 2913 10073 2917 10077 2920 10077
2923 10080
TIME...MOT...LOC 1317Z 228DEG 17KT 2923 10074
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:11 AM CDT | Special Weather Statement | EWX | Zavala | 49 min |
| May 13, 8:17 AM CDT | Special Weather Statement | EWX | Kinney | 43 min |
| May 13, 8:26 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 64 min |
| May 13, 8:36 AM CDT | Severe Thunderstorm Warning | EWX | Kinney | 54 min |
| May 13, 8:50 AM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 55 min |
| May 13, 9:05 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 55 min |
| May 13, 9:07 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 68 min |
| May 13, 9:28 AM CDT | Severe Thunderstorm Warning | EWX | Medina | 62 min |
| May 13, 9:52 AM CDT | Special Weather Statement | EWX | Uvalde | 53 min |
| May 13, 9:57 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 63 min |
| May 13, 10:16 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 59 min |
| May 13, 10:20 AM CDT | Special Weather Statement | EWX | Real | 40 min |
| May 13, 10:31 AM CDT | Areal Flood Advisory | EWX | Uvalde, Zavala | 3 hr |
| May 13, 10:48 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 57 min |
| May 13, 10:58 AM CDT | Areal Flood Advisory | EWX | Frio, Medina | 3 hr |
| May 13, 11:15 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio, Medina | 60 min |
| May 13, 11:58 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 36 min |
| May 13, 12:03 PM CDT | Special Weather Statement | EWX | Guadalupe, Wilson | 42 min |
| May 13, 12:17 PM CDT | Special Weather Statement | EWX | Bexar | 43 min |
| May 13, 12:19 PM CDT | Special Weather Statement | EWX | Frio | 41 min |
| May 13, 12:28 PM CDT | Special Weather Statement | EWX | Lavaca | 62 min |
| May 13, 12:34 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 41 min |
| May 13, 12:38 PM CDT | Special Weather Statement | EWX | Karnes | 52 min |
| May 13, 12:39 PM CDT | Special Weather Statement | EWX | Blanco | 51 min |
| May 13, 12:43 PM CDT | Special Weather Statement | EWX | Gonzales, Wilson | 47 min |
| May 13, 12:59 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Guadalupe, Karnes, Lavaca, Wilson | 61 min |
| May 13, 1:06 PM CDT | Special Weather Statement | EWX | Karnes | 39 min |
| May 13, 1:17 PM CDT | Special Weather Statement | EWX | Karnes | 43 min |
| May 13, 1:21 PM CDT | Special Weather Statement | EWX | Williamson | 39 min |
| May 13, 1:40 PM CDT | Severe Thunderstorm Warning | EWX | Karnes | 35 min |
| May 13, 1:49 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca | 41 min |
| May 13, 1:54 PM CDT | Special Weather Statement | EWX | Atascosa, Wilson | 51 min |
| May 13, 1:55 PM CDT | Special Weather Statement | EWX | Williamson | 50 min |
| May 13, 1:58 PM CDT | Special Weather Statement | EWX | DeWitt | 47 min |
| May 13, 2:28 PM CDT | Special Weather Statement | EWX | Lavaca | 47 min |
| May 13, 6:09 PM CDT | Special Weather Statement | EWX | Bandera | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.